MAUDE Adverse Event Report: TERUMO CORPORATION, ASHITAKA RADIFOCUS GUIDEWIRE OR GLIDEWIRE OR GLIDEWIRE M; WIRE, GUIDE, CATHETER

TERUMO CORPORATION, ASHITAKA RADIFOCUS GUIDEWIRE OR GLIDEWIRE OR GLIDEWIRE M; WIRE, GUIDE, CATHETER
Model Number N/A
Medical Device Problem Codes Break (1069); Migration (4003)
Health Effect - Clinical Codes Obstruction/Occlusion (2422); Foreign Body In Patient (2687); Embolism/Embolus (4438)
Date of Event 04/07/2022
Type of Reportable Event Serious Injury
Event or Problem Description
The user facility reported that the tip of the stiff glidewire involved (3-4cm), broke off into the patient.The tip was attempted to be removed for two hours, but the tip went into a branch off the profunda and was left in the patient.The branch off was tied to ensure that the part of the wire could only go distal and not cause any harm to the patient.The doctor did not perform the endovascular iliac recanalization (evar) procedure as intended due to the wire break.The doctor had to perform a cutdown, about 6 inches on the left leg, to access the broken piece of wire.The procedure was started with left groin access via a 6 fr sheath, a 5 fr vs1 catheter, and the stiff glidewire involved in the catheter.The doctor went up and over the iliac occlusion, the doctor was burrowing the wire in the occlusion.When the doctor could not pass the occlusion, he removed the wire and noticed the tip was missing.A fluoroscopy was performed and the branch of the profunda was seen.The patient was fine.There was no atherectomy device or laser used.There was no metal introducer or dilator used.There was no excessive torque.The procedure outcome was not successful.There was no equipment or other devices used with the above product.Additional information was received on 14 apr 2022: terumo medical received a user facility medwatch report #: (b)(4).The event description states: "during the procedure, the wire fractured off the stiff angled glide which embolized to the left profunda.Original intended procedure was an endovascular iliac recanalization.".
 
Additional Manufacturer Narrative
Patient identifier: requested, not provided.Date of birth: requested, not provided.Weight: requested, not provided.Ethnicity: requested, not provided.Race: requested, not provided.Implanted date: device was not implanted.Explanted date: device was not explanted.Occupation: manager.The actual device has not been returned for evaluation.The investigation is currently ongoing.A follow-up report will be submitted once the investigation is complete.For a review of the manufacturing record and the shipping inspection record of the involved product/lot number combination confirmed there was no anomaly in them.A search of the complaint file found no other similar report with the involved product code/lot number combination.Terumo medical products (tmp) (importer) registration no.(b)(4) is submitting this report on behalf of ashitaka factory of terumo corporation (manufacturer) registration no.(b)(4).
 
Additional Manufacturer Narrative
This report is being submitted as follow up no.1 to provide the device return date in section d9, update section h3, attached the maude report and to provide the completed investigation results.Terumo tmc performed a maude search on (b)(6) 2022.Report number (b)(4) was found and was confirmed to be of the same reported event; therefore, the maude report has been provided.Two actual samples were returned for evaluation.One of the actual samples was the guidewire with no original package and the other was contained in an original package.They were referred to as sample a and sample b respectively in this report.Visual inspection of sample a determined that the distal end had been fractured.The total length was approximately 2570 mm.The normal length is approximately 2600 mm, it was likely that a portion of approximately 30 mm was missing from sample a.Magnifying inspection of the fractured area from both sides found that the outer layer seemed to have been torn off and the core wire was exposed.Electron microscopic inspection of the fractured distal end found cracks in the outer layer and multiple creases on the outer layer surface.The outer diameter was measured and confirmed to be within the control standard.The outer layer was removed to confirm the state of core wire.The fractured end of core wire was not deformed in taper shape.A dimple pattern was observed on the fracture surface.It is known from our past experiments that the guidewire may become fractured when it has been subjected to one of the forces described below.In addition, the state of the ends of fractured core wire presents some regularity depending on the mechanism of the fracture.I) repeated bending force at a 90-degree angle.The fracture ends are not deformed in a taper shape and dimple pattern is observed on the fracture surface.This state is similar to that of the actual sample.Ii) continuous one-way torque force to a bent wire.The fracture ends are not deformed in a taper shape and radial pattern is observed on the fracture surface.The mechanism of fracture is thought to be different from that of the actual sample.Iii) one-way pulling force.The fracture ends become tapered.The mechanism of fracture is thought to be different from that of the actual sample.Iv) pulling force to a loop-shaped wire.The fracture ends become curved and tapered.The mechanism of fracture is thought to be different from that of the actual sample.Sample b was contained in an opened peel-open pouch.It was taken from the package and visually inspected.No inserter was attached.Magnifying inspection found no breakage of other anomalies in the appearance.From the results of the investigation, it was inferred that the sample a might have been bent at 90 degrees repeatedly during use, leading to the fracture of core wire at approximately 30 mm from the distal end due to metal fatigue.Subsequently, it was likely that the outer layer was torn off due to the pulling force caused when sample a was withdrawn, which resulted in the complete breakage.Ashitaka factory assures the quality of this product by implementing the following work and inspections; i) eddy current flaw detection is performed to assure the integrity of the core wire for this product, ii) the outside diameter of the core wire is strictly controlled to assure the strength of the core wire, iii) 100% visual inspection is performed for a kink or other anomalies in the appearance before the packing process please refer to the following warning indicated in the instructions for use (ifu) of this product."if any resistance is felt or if the tip's behavior and/or location seem improper, stop manipulating the glidewire and/or the catheter and determine the cause by fluoroscopy.Failure to exercise proper caution may result in bending, kinking, separation of the guide wire's tip, damage to the catheter, or damage to the vessel.".

Brand Name
RADIFOCUS GUIDEWIRE OR GLIDEWIRE OR GLIDEWIRE M
Common Device Name
WIRE, GUIDE, CATHETER
Manufacturer (Section D)
TERUMO CORPORATION, ASHITAKA
150 maimaigi-cho
fujinomiya city, 418
JA  418
Manufacturer (Section G)
TERUMO CORPORATION, ASHITAKA
reg. no. 9681834
150 maimaigi-cho
fujinomiya city, 418
JA   418
Manufacturer Contact
stephanie handy
reg. no. 2243441
950 elkton blvd
elkton, MD 21921
9499890491
MDR Report Key14192623
Report Number9681834-2022-00081
Device Sequence Number4446859
Product Code DQX
UDI-Device Identifier04987350773654
UDI-Public04987350773654
Combination Product (Y/N)N
Initial Reporter StateOH
Initial Reporter CountryUS
PMA/510(K) Number
K863138
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,User Facility,Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 04/25/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/31/2023
Device Model NumberN/A
Device Catalogue NumberGS3509
Device Lot Number210914
Was Device Available for Evaluation? Device Returned to Manufacturer
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/07/2022
Supplement Date Received by Manufacturer05/17/2022
Initial Report FDA Received Date04/25/2022
Supplement Report FDA Received Date06/14/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured09/14/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
5 FR VS1 CATHETER.
Outcome Attributed to Adverse Event Required Intervention; Other;
Patient Age73 YR
Patient SexMale